Alert archive / Colorado / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS Pueblo, CO

February 11, 2021Huerfano County, Las Animas County, Pueblo County, Colorado

NWS Pueblo, CO issued this dense fog advisory at Feb 11, 2021, 10:36 PM MST for Huerfano County, Las Animas County, Pueblo County, Colorado. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2021, 10:36 PM MST (05:36 UTC)
Expired
Feb 12, 2021, 4:02 AM MST
In force
5 hr
Issued by
NWS Pueblo, CO

Counties Huerfano County, CO, Las Animas County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 86 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.6 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WWUS75 KPUB 120536
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1036 PM MST Thu Feb 11 2021

COZ086>088-094-121345-
/O.NEW.KPUB.FG.Y.0002.210212T0536Z-210212T1500Z/
Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Eastern Las Animas County-
1036 PM MST Thu Feb 11 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM MST FRIDAY...

* WHAT...Visibility around 1/4 mile or less at times.

* WHERE...Pueblo, Huerfano and Las Animas Counties.

* WHEN...Until 8 AM MST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.
  Visibility may change rapidly over short distances, especially
  from Colorado City southward to the Raton Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
564 
WWUS75 KPUB 121102
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
402 AM MST Fri Feb 12 2021

COZ086>088-094-121215-
/O.CAN.KPUB.FG.Y.0002.000000T0000Z-210212T1500Z/
Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Eastern Las Animas County-
402 AM MST Fri Feb 12 2021

...DENSE FOG ADVISORY IS CANCELLED...

The threat for widespread dense fog has ended, although some 
patchy light fog and flurries will still be possible this morning,

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this dense fog advisory went out at Feb 11, 7:55 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Feb 11, 7:55 PM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
755 PM MST Thu Feb 11 2021

.UPDATE...
Issued at 715 PM MST Thu Feb 11 2021

Reinforcing surge of cold air from the plains has worked its way
westward with clouds rapidly spreading back towards the higher
terrain. Where easterly or southeasterly upslope impinges on the
higher terrain/lower eastern slopes expect another round of
fog...dense at times this evening into tonight. This may form
rather quickly this evening as upslope accelerates saturation in
the cold airmass. Could see a brief window for some patchy
freezing drizzle...but atmosphere quickly saturates deeply enough
through a sufficiently cold layer than freezing drizzle should
quickly change over to flurries/freezing fog...at least
conceptually. As always, these finer details could be resolved
incorrectly by high res models...so will continue to monitor
observations and webcams as the night unfolds. Its possible that
the I-25 corridor will need either a dense fog advisory or
freezing fog advisory at some point. Farther east, drier air is
working in from the plains and this is keeping T/Td spreads fairly
high...which is limiting dense fog potential. This drier air will
be advecting westward as well which puts some question as to how
dense freezing fog will get. -KT

&&

.SHORT TERM...(This evening through Friday)
Issued at 254 PM MST Thu Feb 11 2021

This evening and tonight...

A cold arctic airmass still is settled in over the eastern plains
and influencing the colder and overcast skies for most locations the
further east you go to the Kansas border. There has been enough
mixing with drier air aloft moving in at the mid levels to cause
some of the clouds to break up and evaporate out over the western
plains and this has slowly edged further out to the east throughout
the day and will continue to do so until sunset. Expect the colder
air to surge back in towards the west again later on in the evening
and as it does it will usher back in the overcast skies for most of
the plains up to around 6,500 feet elevation. Along with this could
be some isolated patchy freezing fog and even light snow is possible
in certain areas where there is weak upslope enhancement. A major
shortwave trough exists upstream which is allowing some clouds to
move in over the central mountains later this evening and causing
winds to increase out of the west. Winds are generally light and
from the southeast in most areas of the plains for today and then
become more northeasterly later on tonight, southerly to
southwesterly in the San Luis Valley, and westerly in the higher
terrain with strong and gusty winds over the highest mountain peaks
and canyons. Highs this afternoon will be colder by about 5 to 10
degrees from other surrounding areas where the status deck remains
over the plains, and also well below average for much of the central
and eastern plains and in the Arkansas River Valley due to the
arctic air mass, and about at the seasonal average for all other
areas in the CWA. Lows will be anywhere from 5 to 15 degrees below
the seasonal average for most of the plains and near or slightly
above average for all other areas.

Friday...

The arctic airmass will remain in place over the plains while the
major shortwave upstream begins to approach the region and increase
snow showers over the central mountains initially, then increasing
chances with a good amount of snow over the San Juan Mountains later
in the day as winds veer more southwesterly from westerly.
Eventually all major mountain ranges will be influenced by
orographically induced snowfall. Snow totals will be anywhere from
the 2 to 4 inches in the Sangre de Cristo Mountains and from 3 to 6
inches in the central mountains with come of the highest snowfall
amounts throughout tomorrow evening in the San Juans on the
southwestern facing slopes of possibly up to 8 inches. Winds will be
mainly light and easterly to southeasterly over the plains,
southwesterly over the San Luis Valley and over the higher terrain
above 7,500 feet elevation. Winds will become very strong and gusty
over the highest mountains and canyons and there could be some
blowing snow above 11,000 feet elevation, especially over the
Sawatch range where some of the winds could gust above 60 mph. High
temperatures will generally be anywhere from 15 to 25 degrees below
the seasonal average for a majority of the plains and around the
seasonal average for all other locations.

.LONG TERM...(Friday night through Thursday)
Issued at 254 PM MST Thu Feb 11 2021

Forecast is still on track for extreme cold across Colorado for
the weekend and the potential for snow across the whole forecast
area. Ensembles continue to support the cold and operational
solutions and ensemble means continue to trend colder.

Friday night through Saturday...westerly flow aloft will keep
periods of light snow going along the Continental Divide through
Saturday with minor accumulations expected through this period. On
the Plains, a re-enforcing surge of cold air will back west.
Overnight lows will drop into the single digits to around 5 below
zero out near the Kansas border. The profile remains conducive to
areas of freezing fog, drizzle and flurries across the Plains
Friday night into Saturday morning. Temperatures will not warm
much on Saturday afternoon for the lower elevations. Highs of 10
to 15 degrees will prevail, along with areas of continued fog,
drizzle and flurries. Wind chill values will be in the negative 15
degree range.

Saturday night through Sunday night...an upper level trough is
forecast to drop southeast out of Utah and across the Desert
Southwest on Sunday. Periods of moderate to heavy snow are
expected along the Continental Divide. The highest accumulations
are expected over the San Juan Range, where up to 18 inches may be
possible. The remainder of the Mountains will likely see 6 to 12
inches of snowfall. On the Plains, cold, easterly low level
upslope flow is expected for a prolonged period. Flow aloft with
the passing trough is forecast to be southwesterly. Seeder feeder
processes are expected and high snow ratios given the cold
conditions will lead to solid 2 to 4 inch snow amounts on the
Plains. Areas under snow bands could see higher amounts. There
appears to be about a 6 to 12 hour window for the Plains to see
accumulating snow. Snow will come to an end by Sunday evening as
the upper trough continues to eject southeast into Texas.

The other concern besides snow will be temperatures. Extremely
cold air is expected across the region Saturday night through
Sunday night. Overnight lows Saturday night are expected to fall
below negative 5 degrees by Sunday morning. Highs on Sunday will
likely only warm a few degrees, with many areas struggling to
reach zero. Sunday night will be very cold! How far we drop will
depend on a few things; will skies clear, how much snow is on the
ground, and the weakening of winds. Currently have overnight lows
around negative 15, but if skies clear and there is a good
snowpack, lows could push records (-23 at Pueblo from 1895!). In
addition, winds will be gusty at times, with very cold wind chill
values. Exposed skin could freeze in a matter of minutes in these
expected conditions.

Monday through Thursday...embedded energy in northwest flow will
impact southern Colorado through early to mid week. This will
bring nearly persist light to moderate snow to the Continental
Divide during this period. On the Plains, much will depend on
upslope flow with frontal boundaries. Areas along the Eastern
Mountains, into the I-25 corridor will see the greatest potential
for accumulating snow. Temperatures will remain cold, with teens
on Monday, warming into the 30s for Wednesday and Thursday. Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 254 PM MST Thu Feb 11 2021

IFR to LIFR cigs/vis have been in place for most of the plains and
also still affecting KPUB throughout this afternoon but there could
be a short break in these conditions for a few hours until later
this afternoon into the early evening hours, and then another
reinforcing cold surge will send IFR/LIFR stratus back into both
KCOS and KPUB during the early evening with potential for fog,
locally dense, to form again towards 06z and throughout the rest of
the forecast period. Burn off should begin to occur for KCOS
tomorrow morning around 18z and after and for KPUB around 20z,
depending on how much westerly winds are able to mix again
tomorrow throughout the late morning into the early afternoon.
Winds will become predominantly out of the northeast for both
locations throughout the night and then back to southeasterly
tomorrow morning.

KALS will remain VFR with mostly clear skies throughout the rest of
this evening, and then becoming mostly cloudy to overcast by the end
of the forecast period as another trough begins to approach the CWA.
Winds will remain out of the south to southwest the afternoon and
evening, and then become more southeasterly by tomorrow morning as
the trough begins to approach upstream.

As the major shortwave trough does continue to propagate in the
region throughout the day tomorrow, strong and gusty winds will
produce some possible light to moderate turbulence in the vicinity
of the highest mountain ranges and also there could be snow showers
in the vicinity as well so be advised if flying at lower levels in
this area. There could also be the potential for roll clouds and/or
lenticular clouds above and lee side of these mountain ranges on the
eastern side to be produced due to the southwesterly strong winds in
the mid to upper levels.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KT
SHORT TERM...STEWARD
LONG TERM...MOZLEY
AVIATION...STEWARD
Hazardous weather outlook, Feb 11, 8:13 PM MST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
813 PM MST Thu Feb 11 2021

COZ058>089-093>099-130315-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
813 PM MST Thu Feb 11 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Patchy dense freezing fog and flurries will develop along the
I-25 corridor tonight and linger into tomorrow morning. Otherwise,
snow will increase across the Continental Divide late tonight with
additional accumulations of up to an inch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of accumulating snow will be possible over and near the
mountains from Friday into Sunday night, with the heaviest
snowfall along the the Continental Divide. Very cold temperatures
look likely for much of the eastern mountains and plains from
Saturday into Monday, with highs in the single digits and teens
and lows below zero likely as an arctic high pressure system
builds across the High Plains. Some snow will also be possible
over the plains and I-25 corridor Saturday night and Sunday, and
light accumulations will be possible. Monday morning will be the
coldest temperatures of the winter so far, with low temperatures
below zero across much of the region.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible tonight for areas along the Continental Divide.

31/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 4:01 AM MSTWinter Storm WatchPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 14 more24 hr
Feb 12, 12:43 PM MSTWind Chill AdvisoryPUBBaca, Bent, Crowley, El Paso, Huerfano, Kiowa and 4 more4 days
Feb 12, 3:14 PM MSTWinter Storm WarningPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 10 more48 hr
Feb 12, 3:14 PM MSTWinter Weather AdvisoryPUBAlamosa, Baca, Bent, Chaffee, Costilla, Crowley and 14 more48 hr

Nearby

Dense Fog Advisories in Colorado, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.